Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 167, NWS Springfield, MO

August 7, 2008Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 7, 2008, 1:11 PM CDT for Cherokee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 1:11 PM CDT (18:11 UTC)
Expired
Aug 7, 2008, 6:31 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 071812
FFWSGF
KSC021-080000-
/O.NEW.KSGF.FF.W.0167.080807T1811Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT.

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA.  RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE BEEN
  ESTIMATED OVER SOUTHWEST CHEROKEE COUNTY WITH ADDITIONAL HEAVY
  RAINFALL DEVELOPING OVER CENTRAL PORTIONS OF THE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3733 9507 3732 9494 3726 9478 3718 9462
      3700 9463 3700 9507

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 072331
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT THU AUG 7 2008

KSC021-072341-
/O.CAN.KSGF.FF.W.0167.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
631 PM CDT THU AUG 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3733 9507 3732 9494 3726 9478 3718 9462
      3700 9463 3700 9507

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:07 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 7, 12:07 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU AUG 7 2008

...UPDATE TO AVIATION...

.DISCUSSION...

RAIN/FLOOD CHANCES TODAY MAIN FORECAST CHALLENGE...WITH MEDIUM
RANGE POPS ALSO A CONCERN.

WITH AN EYE ON NW KS TSRA...HAVE OPTED TO DROP FFA AS LOW LEVEL
JET SHOWING NO SIGNS OF STRENGTHENING PLUS HILLSBORO KS PROFILE
TRYING TO VEER AROUND. WITH THIS SAID...HAVE MAINTAINED POP
CHANCES INTO THIS AFTERNOON ACROSS THE SOUTHWEST THIRD OF THE CWA
BEFORE SURFACE HIGH NUDGES FRONT AND H8 THETA E GRADIENT SOUTHWEST
OUT OF CWA. SUBSEQUENT DRYING TO BRING PRECIP WATER DOWN TO
1.25 INCHES OVER EVEN FAR SOUTHWEST MISSOURI BY 00Z.

SHORT RANGE MODELS FAIRLY CONSISTENT FOR LATE IN THE
WORKWEEK...THOUGH MODELS HANDLING MEAN EAST COAST TROF AND ENSUING
SHORT WAVES LENDS TO POOR CONFIDENCE FOR SUNDAY THROUGH NEXT
WEEK. AS SURFACE HIGH SHIFTS INTO OH VALLEY...FLOW WILL RETURN TO
THE SOUTH WHICH SHOULD PROVIDE ENOUGH UPGLIDE TO WARRANT CHANCE
POPS ON SUNDAY. MADE FEW CHANGES BEYOND THAT.

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTION HAS REDEVELOPED OVER THE
SOUTHWESTERN CORNER OF THE CWA IN AN AREA OF BETTER MOISTURE
CONVERGENCE AND HIGHER INSTABILITY. DRIER AIR CONTINUES TO FILTER
INTO THE CWA FROM THE NORTHEAST AND CONTINUES TO PUSH THIS
MOISTURE AXIS TO THE SOUTH SO CONVECTION WILL LIKELY ONLY LINGER
OVER THE SOUTHEWEST CWA FOR ANOTHER COUPLE TO FEW HOURS. MAIN AREA
OF PRECIPITATION HAS SHIFTED SOUTH OF THE JLN AREA AND HAS
REMAINED SOUTH OF THE SGF TODAY. WILL KEEP IN A TEMPO GROUP FOR
SHOWERS WITH VCTS WORDING IN FOR JLN FOR THE NEXT COUPLE OF HOURS
AT THE ONSET OF THE 18Z TAFS WITH PREDOMINANT P6SM AND TEMPO MVFR
VISIBILITIES. OTHERWISE...CIGS AT JLN FOR A FEW HOURS THIS
AFTERNOON WILL BE FROM AROUND 2500 TO 3500 FEET BEFORE THIS AREA
OF CONVECTION SLIDES MORE TO THE SOUTH. HAVE NOT INCLUDED FOG IN
THE TERMINALS FOR OVERNIGHT. WILL NEED TO MONITOR...ALTHOUGH WE
ARE SEEING DRIER AIR WORKING SOUTHWESTWARD INTO THE AREA. MAY NEED
TO HAVE MVFR VISIBILITIES ADDED FOR JLN OVERNIGHT AS THEY HAD THE
MOST RAINFALL AND WILL HAVE THE HIGHER DEWPOINTS OVERNIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 1:06 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT THU AUG 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
106 PM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 NON SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS LEADING TO FLASH FLOODING...40
 MPH WINDS AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

ALONG AND SOUTH OF A LINE FROM COLUMBUS KANSAS TO WEST BRANSON
MISSOURI THIS AFTERNOON AND EARLY EVENING.

  DISCUSSION:

VERY SLOW MOVING THUNDERSTORMS ARE MOVING THROUGH SOUTHWEST
MISSOURI AT 5-10 MPH. THESE STORMS ARE PRODUCING HEAVY RAINFALL
AND ARE TRAINING OVER NEWTON...BARRY AND STONE COUNTIES. THE SLOW
MOVEMENT OF THESE STORMS...COMBINED WITH VERY HEAVY RAINFALL WILL
LEAD TO FLASH FLOODING OVER A FAIRLY LARGE PORTION OF THIS AREA. MODEST
INSTABILITY AND WEAK WINDS IN THE UPPER ATMOSPHERE WILL PRECLUDE
THE DEVELOPMENT OF SEVERE STORMS. THE LINE OF STORMS WILL
GRADUALLY PUSH SOUTH INTO ARKANSAS BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL RETURN LATE SATURDAY INTO MONDAY AS
WINDS SHIFT BACK TO THE SOUTH AND INSTABILITY RETURNS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.